Tinnitus Triggers – List of Ototoxic Medications

There are more than 450 prescription and over-the-counter drugs that can trigger tinnitus, make existing tinnitus worse, or cause a new tinnitus sound to appear. In fact, most drug classes have tinnitus-causing drugs sprinkled throughout. For example, antibiotics, painkillers, anti-anxiety and anti-depression drugs, antimalarial medications, anti-cancer drugs, and blood pressure controlling medications – to name a few – can all trigger ringing in the ears. In most cases, this type of tinnitus is an acute, short-lived side effect; if the patient stops taking the medication, the symptoms typically recede. Familiarity with a complete list of ototoxic medications is unnecessary, but knowing which ones are known to cause more permanent tinnitus symptoms can save you a lot of frustration.

What Is an Ototoxic Drug?

Ototoxic drugs are those medications that can cause damaging side effects to your ears. Such drugs can cause hearing loss, hyperacusis, tinnitus, and other phantom sounds and a whole host of balance problems. Although physician-prescribed medications may effectively treat a specific health condition, they can also damage the fragile hair cells in the inner ear, impacting a person’s ability to hear and balance.

Tinnitus, of course, does not afflict everyone who takes drugs. Even if a drug’s description lists it as a side effect, it does not mean that you will develop it if you take it. Some people do. Many don’t. However, it is still important to learn the side effects of any drug you take. That way, you can react accordingly if you do develop a side effect.

List of Ototoxic Medications

Ototoxic medications have a toxic effect on the ear or its nerve supply. Depending on the medication and dosage, the effects of ototoxic medications can be temporary or permanent. The American Tinnitus Association (ATA) recognizes that the following ototoxic drugs may cause more permanent symptoms:

  • Non-Steroidal Anti-Inflammatory Drugs (NSAIDs), including aspirin, ibuprofen, and naproxen
  • Certain antibiotics, including aminoglycosides
  • Certain cancer medications
  • Water pills and diuretics
  • Quinine-based medications

Other common medications that can cause ototoxicity include the following:

  • Certain anticonvulsants
  • Tricyclic antidepressants
  • Anti-anxiety medications
  • Antimalarial medications
  • Blood pressure controlling medications
  • Allergy medications
  • Chemotherapy drugs, including cisplatin

Review the ATA’s full, specific list of ototoxic medications for more information. We recommend you use this list as a resource in your discussions with your health care professional.

What to Do If You Suspect a New Drug Is Causing Tinnitus?

When you are aware of which drugs can damage your ears via ototoxicity, you are in a position to help protect them. As a drug accumulates in your body, the risk for ototoxicity increases. If you experience tinnitus after you begin taking a new medication, contact your prescribing physician. You should not stop taking any medication without first consulting with your healthcare provider. The risks of stopping a medication may far exceed any potential benefit.

In addition, if you already have tinnitus, let your physician know before he or she prescribes a new medication, as effective alternatives to ototoxic drugs may be available. If you are worried about tinnitus as a side effect of your medications, again, please consult your subscribing physician or pharmacist. In addition, remember that just because your doctor prescribes one of these medications, that doesn’t mean you will lose your sense of hearing or develop tinnitus; experiences with ototoxic medications vary from person to person.

If you have taken any drugs from our list of ototoxic medications and are now suffering from ringing in the ears, call Schmidt’s Optical and Hearing™  at 772-286-4327 to schedule a free hearing evaluation with our Board Certified Hearing Aid Specialist.

Font Resize
Contrast
Call Us Text Us